Virginia, 2009

Flash Flooding and Hail in Virginia, June 11, 2009

June 11, 2009 · NWS RNK · 18 events in 8 counties and zones

A large complex of thunderstorms pushed from Tennessee and Kentucky into the western forecast area by late afternoon of June 11th. With moderate instability and a moist air mass in place storms became severe across western Virginia and some storms produced heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A large complex of thunderstorms pushed from Tennessee and Kentucky into the western forecast area by late afternoon of June 11th. With moderate instability and a moist air mass in place storms became severe across western Virginia and some storms produced heavy rainfall. Rainfall across parts of Wythe, Pulaski and western Montgomery ranged from 1 to 3 inches in a couple of hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 11, 3:00 PM EST, 1 hour 10 minutes earlier.

Area forecast discussion, Jun 11, 3:00 PM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
400 PM EDT THU JUN 11 2009

.SYNOPSIS...
A FRONTAL BOUNDARY WILL MEANDER ACROSS THE OHIO VALLEY AND MID
ATLANTIC INTO FRIDAY. THE FRONT FINALLY SINKS SOUTH ACROSS OUR
AREA BY LATE FRIDAY INTO SATURDAY...STALLING ACROSS THE CAROLINAS
FOR THE WEEKEND.

&&

.NEAR TERM /THROUGH FRIDAY/...
ANOTHER WATCH HAS BEEN ISSUED FOR OUR SOUTHERN TIER OF COUNTIES.
AWAITING THE ARRIVAL OF SQUALL LINE WHICH HAS PRODUCED SVR WX
THROUGH TN EARLIER TODAY. CURRENT MESOANALYSIS HAS 0-6KM SHR NEAR
50M/S...WHICH ALONG WITH THE SUNSHINE POPPING OUT SHOULD SUSTAIN
THE LINE AND STORMS OUT AHEAD OF IT THIS EVENING. ACTUAL COLD
FRONT...WHICH HAS BEEN SITTING IN THE OHIO VALLEY FOR A COUPLE OF
DAYS WILL MOVE THROUGH TONIGHT...ALLOWING SHWS AND POSSIBLY A
TSTORM TO DEVELOP ALONG THE EXTREME NW LATE TONIGHT. SOME CLEARING
WILL ALLOW FOG TO FORM...POSSIBLY DENSE AGAIN IN SPOTS. WATER
REMAINS A CONCERN...ESPECIALLY WHEN SHOWERS OR STORMS SLOWS DOWN
ACROSS THE SHENANDOAH VALLEY AND PIEDMONT AS THEY OUTRUNS THEIR SUPPORT.
VERY LOW FF GUIDANCE THERE AND IN THE AFFECTED ROCKINGHAM BASIN
LAST NIGHT MAY PRODUCE LOCALIZED FLASH FLOODING. WITH SVR STORMS
TONIGHT...BIGGEST THREAT WILL BE DMGG WINDS. BOUNDARY SLOWS OVER
THE TN VALLEY FRIDAY...AND WITH ANOTHER DISTURBANCE ALONG WITH
OVERRUNNING AN AREA OF RAIN MAY DEVELOP IN THE EXTREME SW PER GFS.
THE NAM WAS MUCH DRIER...BUT DID INC POPS IN THOSE PARTS TO SPLIT
THE DIFFERENCE. IF FUTURE RUNS CONTINUE TO INDICATE THIS
DEFORMATION ZONE THEN POPS WILL NEED TO BE INCREASED TOMORROW.
WITH A DOWNSLOPING FLOW DEVELOPING BEHIND THE FRONT FRIDAY...SHWS
MAY ONLY BE SCATTERED ACROSS THE NEW RIVER VALLEY. MORE SHWS AND
STORMS ARE POSSIBLE ALONG THE PIEDMONT TOMORROW AFTERNOON WITH
LEE TROUGH AND HUNG BOUNDARY THROUGH CENTRAL VA...SOME OF THESE
COULD BE STRONG IN THE FVX/DAN CORRIDOR.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
FOR THIS WEEKEND...FAIRLY ZONAL FLOW ALOFT WILL CONTINUE...A
SLIGHT WNW-ESE ORIENTATION OF THE HEIGHT FIELD EXHIBITED BY THE
MODELS...BUT WITH NO SIGNIFICANT AMPLIFICATION. SURFACE FRONT IS
FCST TO OOZE SOUTHWARD BUT WITH NO REAL PRONOUNCED DRYING OR
LOWERING OF DEWPOINTS SINCE THE FRONTAL ZONE IS PARALLEL TO THE
UPPER FLOW. AS SUCH...THINK MOISTURE WILL RESULT IN CONSIDERABLE
CLOUD COVER. NO PRONOUNCED LARGE SCALE SHORT WAVES ARE
FORECAST...SO PRECIP THREAT AND CONFIDENCE OF OCCURRENCE IS PRETTY
LOW. ATTM WILL KEEP POPS AOB 50 AND TIED MAINLY TO THE DIURNAL
HEATING CYCLE WHERE AFTERNOON INSTABILITY WILL BE THE MAIN
CONTRIBUTER TO ANYTHING THAT GETS INITIATED.

HAVE FAVORED TEMPERATURES IN LINE WITH THE LATEST MAV MOS NUMBERS
BUT CORRECTED FOR BIASES.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
BOTH THE GFS AND ECMWF INSIST ON GRADUAL AMPLIFICATION OF THE
UPPER RIDGE IN THE CENTRAL CONUS. THIS SHOULD RESULT IN A
STRENGTHENING AREA OF SURFACE HIGH PRESSURE OVER THE GREAT LAKES
AND NEW ENGLAND WHICH WOULD THEN BUILD SOUTHWARD INTO THE MID
ATLANTIC REGION...A RESULT THAT WOULD PUSH THE SURFACE FRONT WELL
SOUTH OF THE FORECAST AREA.

PER HPC GUIDANCE HAVE LEFT SLIGHT CHC THREAT OF DIURNAL CYCLE
SHOWERS...BUT LEFT THE OVERNIGHT PERIODS DRY. WENT WITH THE MEX
MOS TEMPS BIAS CORRECTED.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
LOW CIGS/VSBYS THIS MORNING WILL IMPROVE TO MVFR/VFR BEFORE 14Z.
LOOKING AT THICK SHIELD OF CS FROM STORMS OVER ERN KY. TIMING OF
SHOWERS HAVE THEM REACHING THE BLF/LWB AREA AROUND 15Z. STILL
LOOKS LIKE COMPLEX IS WEAKENING SOMEWHAT...BUT THUNDER IN VICINITY
A GOOD BET.

MODELS KEEP THE AREA PRIMED FOR SHOWERS/STORMS THROUGH THE LATE
AFTERNOON/EARLY EVENING. OVERALL...CIGS/VSBYS WILL BE VFR BUT
DROPPING TO MVFR/IFR AT TIMES WITH RAIN/THUNDER IN VICINITY.

TONIGHT WILL SEE CONVECTION WEAKEN WITH MAIN PUSH HEADING NORTH
AND EAST OF THE AREA. WILL SEE FOG AND LOW CIGS POTENTIALLY
DEVELOP ONCE AGAIN...AND HAVE PUT AT LEAST MVFR IN THE TAFS BUT
EXPECT IFR AT LWB...IN TERMS OF VSBY.

THE FRONT WILL REMAIN TO OUR NORTH THRU THIS PERIOD...AND WILL
SEE SHOWERS LINGERING INTO THU NIGHT ESPECIALLY IN THE WEST.
EXPECT VFR DURING THE DAY FRIDAY.

SOME LOW CLDS AND VIS ARE POSSIBLE THE FIRST HALF OF THIS WEEKEND
AS A NORTHERLY COMPONENT DEVELOPS BEHIND A SLOW MOVING BOUNDARY
OVER THE VA/NC BORDER.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...PM
NEAR TERM...KM/WP
SHORT TERM...PM
LONG TERM...PM
AVIATION...AMS/WP
Hazardous weather outlook, Jun 11, 3:25 PM EST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
425 PM EDT THU JUN 11 2009

VAZ007-010-011-013-014-017>020-022>024-035-WVZ042>045-122030-
TAZEWELL-BLAND-GILES-PULASKI-MONTGOMERY-FLOYD-CRAIG-ALLEGHANY VA-
BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-AMHERST-MERCER-SUMMERS-MONROE-
GREENBRIER-
425 PM EDT THU JUN 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO
THIS EVENING. SOME OF THE STORMS THAT FORM WILL BE CAPABLE OF
PRODUCING GUST WINDS AND SMALL HAIL. SOME FLASH FLOODING MAY OCCUR
UNDERNEATH THE STRONGEST CELLS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

AN ISOLATED STRONG THUNDERSTORM FRIDAY MORNING MAY PRODUCE GUSTY
WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ001-002-018-VAZ009-012-015-016-122030-
ASHE-ALLEGHANY NC-WATAUGA-SMYTH-WYTHE-GRAYSON-CARROLL-
425 PM EDT THU JUN 11 2009

...SEVERE THUNDERSTORM WATCH 379 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND
SOUTHWEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SEVERE THUNDERSTORMS FORMING THIS EVENING WILL BE CAPABLE OF PRODUCING
DAMAGING WIND GUSTS AND LARGE HAIL. IN ADDITION...THE STORMS WILL
BE PRODUCING HEAVY RAINFALL...WHICH COULD CAUSE LOCALIZED FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A FEW THUNDERSTORMS FRIDAY MORNING MAY PRODUCE GUSTY WINDS AND
SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ003>006-019-020-VAZ032-043-044-122030-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-HENRY-
PITTSYLVANIA-
425 PM EDT THU JUN 11 2009

...SEVERE THUNDERSTORM WATCH 379 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA AND
SOUTHWEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SEVERE THUNDERSTORMS FORMING THIS EVENING WILL BE CAPABLE OF
PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL. IN ADDITION...THE
STORMS WILL BE PRODUCING HEAVY RAINFALL...WHICH COULD CAUSE
LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS REDEVELOPING LATE FRIDAY MORNING AND AFTERNOON MAY
AGAIN BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

VAZ033-034-045>047-058-059-122030-
FRANKLIN-BEDFORD-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
425 PM EDT THU JUN 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO
THIS EVENING. SOME OF THE STORMS THAT FORM WILL BE CAPABLE OF
PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL. IN ADDITION...THE
STORMS WILL BE PRODUCING HEAVY RAINFALL...WHICH COULD CAUSE
LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS REDEVELOPING LATE FRIDAY MORNING AND AFTERNOON MAY
AGAIN BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Jun 11, 11:04 AM EST, 5 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1204 PM EDT THU JUN 11 2009

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-111815-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-
MONROE-GREENBRIER-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON...
DANBURY...EDEN...BOONE...WILKESBORO...YADKINVILLE...TAZEWELL...
MARION...BLAND...PEARISBURG...WYTHEVILLE...PULASKI...RADFORD...
BLACKSBURG...INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY...
GALAX...FLOYD...NEW CASTLE...CLIFTON FORGE...HOT SPRINGS...
ROANOKE...SALEM...FINCASTLE...LEXINGTON...STUART...ROCKY MOUNT...
BEDFORD...AMHERST...MARTINSVILLE...DANVILLE...LYNCHBURG...
APPOMATTOX...SOUTH BOSTON...KEYSVILLE...BLUEFIELD...FLAT TOP...
HINTON...HIX...UNION...LEWISBURG...QUINWOOD...DUO...RAINELLE
1204 PM EDT THU JUN 11 2009

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING.

THUNDERSTORMS THAT MOVED THROUGH THE MOUNTAINS OF VIRGINIA AND
WEST VIRGINIA THIS MORNING...ARE EXPECTED TO STRENGTHEN AS THEY
MOVE INTO SOUTH SIDE VIRGINIA AND THE PIEDMONT OF NORTH CAROLINA
THIS AFTERNOON. ADDITIONALLY...THERE ARE THUNDERSTORMS OVER THE
TENNESSEE VALLEY...THAT WILL ALSO MOVE EAST...AND INTO THE
MOUNTAINS OF NORTH CAROLINA...AND INTO SOUTHWEST VIRGINIA LATER
THIS AFTERNOON AND EVENING.

THUNDERSTORMS THIS AFTERNOON AND EVENING MAY BE CAPABLE OF
PRODUCING STRONG DAMAGING WINDS AND LARGE HAIL. A SEVERE
THUNDERSTORM WATCH WILL LIKELY BE NEEDED FOR PARTS OF THE AREA...
AND WARNINGS MAY BE ISSUED. AT THIS TIME IT APPEARS THE GREATEST
THREAT FOR SEVERE WEATHER WILL BE ALONG THE VIRGINIA...NORTH
CAROLINA BORDER COUNTIES. THIS SAME AREA MAY ALSO EXPERIENCE VERY
HEAVY RAIN...AND THE POTENTIAL FOR LOCALIZED FLASH FLOODING.

PLEASE STAY TUNED TO YOUR NOAA WEATHER RADIO...OR FAVORITE
TELEVISION STATION FOR LATER FORECAST UPDATES AND POSSIBLE
WARNINGS.

SKYWARN ACTIVATION WILL LIKELY BE NEEDED AFTER 2:00 PM.

11
Special weather statement, Jun 11, 11:36 AM EST, 4 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1236 PM EDT THU JUN 11 2009

NCZ003>005-VAZ032>034-043>045-111730-
BEDFORD VA-CAMPBELL VA-FRANKLIN VA-HENRY VA-PATRICK VA-
PITTSYLVANIA VA-ROCKINGHAM NC-STOKES NC-SURRY NC-
1236 PM EDT THU JUN 11 2009

...STRONG THUNDERSTORMS WILL AFFECT BEDFORD...CAMPBELL...
THE CITY OF MARTINSVILLE...FRANKLIN...HENRY...PATRICK...
PITTSYLVANIA...ROCKINGHAM ...STOKES AND SURRY COUNTIES...

AT 1234 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM BEDFORD
CITY TO 5 MILES SOUTH OF MONETA TO 5 MILES SOUTHEAST OF MOUNT
AIRY...MOVING EAST AT 30 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

THESE STORMS WILL BE NEAR BEDFORD...SANVILLE...AND BASSETT
AROUND 1240 PM...SMITH MOUNTAIN LAKE STATE PARK...STANLEYTOWN...AND
PENHOOK AROUND 1245 PM...HUDDLESTON AND AND FIGSBORO AROUND 1250 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3647 8059 3690 7994 3712 7977 3746 7963
      3736 7904 3705 7915 3683 7932 3639 8011

EXPERIMENTAL

PH
Special weather statement, Jun 11, 12:11 PM EST, 3 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
111 PM EDT THU JUN 11 2009

VAZ035-046-047-111815-
AMHERST VA-APPOMATTOX VA-BUCKINGHAM VA-
111 PM EDT THU JUN 11 2009

...STRONG THUNDERSTORMS WILL AFFECT AMHERST...APPOMATTOX AND
BUCKINGHAM COUNTIES...

AT 109 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 8 MILES
NORTHEAST OF FORKS OF BUFFALO TO JUST NORTH OF LYNCHBURG
...MOVING EAST AT 30 MPH.

WIND GUSTS TO 30 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE STORMS WILL BE NEAR CLIFFORD...AND AMHERST AROUND 120 PM...NEW
GLASGOW AROUND 125 PM...STONEWALL AROUND 130 PM...RIVERVILLE AROUND
135 PM...OAKVILLE...BENT CREEK...AND NORWOOD AROUND 145 PM AND TOWER
HILL AROUND 150 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3735 7850 3737 7858 3740 7900 3743 7903
      3741 7907 3741 7913 3749 7922 3780 7914
      3780 7909 3772 7906 3770 7898 3756 7891
      3754 7887 3755 7884 3764 7883 3764 7874
      3776 7863 3776 7851 3779 7849 3775 7843

EXPERIMENTAL

PH
Special weather statement, Jun 11, 12:32 PM EST, 3 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
132 PM EDT THU JUN 11 2009

NCZ004>006-VAZ044-058-111830-
CASWELL NC-HALIFAX VA-PITTSYLVANIA VA-ROCKINGHAM NC-STOKES NC-
132 PM EDT THU JUN 11 2009

...STRONG THUNDERSTORMS WILL AFFECT CASWELL...CITY OF DANVILLE...
HALIFAX...PITTSYLVANIA...ROCKINGHAM AND STOKES COUNTIES...

AT 130 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 7 MILES
SOUTHEAST OF GRETNA TO 7 MILES NORTHWEST OF DANVILLE CITY TO
MADISON...MOVING EAST AT 30 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE STORMS WILL BE NEAR JAVA...AND BLAIRS AROUND 140 PM...WESTOVER
HILLS...KEELING...WENTWORTH...AND MAYFIELD AROUND 145 PM...DANVILLE
CITY...OREGON HILL AND AND HARRISONS CROSSROADS AROUND 150 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3633 8015 3655 7979 3655 7972 3660 7970
      3664 7964 3695 7933 3687 7875 3658 7902
      3654 7908 3654 7914 3650 7914 3624 7957

EXPERIMENTAL

PH
Special weather statement, Jun 11, 1:24 PM EST, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
224 PM EDT THU JUN 11 2009

NCZ006-VAZ058-059-111930-
CASWELL NC-CHARLOTTE VA-HALIFAX VA-
224 PM EDT THU JUN 11 2009

...STRONG THUNDERSTORMS WILL AFFECT CASWELL...CHARLOTTE AND HALIFAX
COUNTIES...

AT 224 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 8 MILES
SOUTH OF PHENIX TO 8 MILES EAST OF YANCEYVILLE TO 4 MILES WEST OF
JERICHO...MOVING EAST AT 30 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THESE STORMS WILL BE NEAR SOUTH BOSTON AROUND 230 PM...CHARLOTTE
COURT HOUSE AROUND 235 PM...DRAKES BRANCH AROUND 240 PM...DRYBURG
AROUND 245 PM...WYLLIESBURG AROUND 250 PM AND STAUNTON RIVER STATE
PARK AROUND 255 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3689 7849 3671 7863 3668 7861 3664 7854
      3663 7855 3669 7867 3667 7869 3659 7871
      3654 7876 3654 7914 3623 7917 3623 7934
      3627 7946 3667 7903 3706 7866 3701 7846

EXPERIMENTAL

PH
Special weather statement, Jun 11, 3:40 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
440 PM EDT THU JUN 11 2009

NCZ001-002-018-019-VAZ007-009-015-112130-
ALLEGHANY NC-ASHE NC-GRAYSON VA-SMYTH VA-TAZEWELL VA-WATAUGA NC-
WILKES NC-
440 PM EDT THU JUN 11 2009

...STRONG THUNDERSTORMS WILL AFFECT ALLEGHANY...ASHE...GRAYSON...
SMYTH...TAZEWELL...WATAUGA AND WILKES COUNTIES...

AT 435 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM GRUNDY
VIRGINIA TO NEAR BOONE NORTH CAROLINA...MOVING EAST AT 30 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THESE STORMS. DO NOT STAY IN THE OPEN
OR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.

THESE STORMS WILL MOVE INTO TAZEWELL AND MARION VIRGINIA...ALONG
WITH WEST JEFFERSON AND BOONE NORTH CAROLINA...BETWEEN NOW AND 5:30
PM. IF THESE STORMS CONTINUE TO STRENGTHEN...WARNINGS MAY BE NEEDED.

LAT...LON 3634 8183 3634 8172 3641 8175 3653 8171
      3660 8168 3663 8161 3679 8170 3692 8183
      3698 8178 3713 8191 3725 8175 3721 8167
      3722 8153 3602 8113 3599 8132 3611 8155
      3610 8181 3616 8183 3621 8191 3630 8191

EXPERIMENTAL

The radar

The Roanoke radar (KFCX), 127 km away, was scanning. The volume nearest the first event began at 21:08 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 6 flash flood, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Smyth

When
June 11, 4:10 PM EST
Where
Smyth County, Chilhowie
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
36.800, -81.670

Trees were blown down in Chilhowie.

Thunderstorm Wind, Smyth

When
June 11, 4:17 PM EST
Where
Smyth County, 3 mi ENE of Chilhowie
Measured
60 kt (69 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
36.817, -81.620

Trees reported down at Seven Mile Ford and across the county.

Thunderstorm Wind, Wythe

When
June 11, 4:50 PM EST
Where
Wythe County, Max Meadows
Measured
55 kt (63 mph) estimated gust
Reported by
Insurance Company
Coordinates
36.970, -80.930

Several trees were blown down by thunderstorm winds.

Hail, Pulaski

When
June 11, 5:02 PM EST
Where
Pulaski County, 5 mi SE of Dublin
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.069, -80.636

Hail, Pulaski

When
June 11, 5:10 PM EST
Where
Pulaski County, 6 mi SE of Dublin
Measured
0.88 in hail
Reported by
Public
Coordinates
37.059, -80.623

Nickel-sized hail fell at Claytor Lake State Park.

Thunderstorm Wind, Wythe

When
June 11, 5:20 PM EST
Where
Wythe County, 0.7 mi SE of Patterson
Measured
60 kt (69 mph) estimated gust
Property damage
$750
Reported by
Law Enforcement
Coordinates
36.873, -80.771

Numerous trees down were blown down on Route 100.

Flash Flood, Wythe

When
June 11, 5:20 PM EST to 6:20 PM EST
Where
Wythe County, 2.36 mi WNW of Max Meadows to 2 mi WNW of Max Meadows
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.979, -80.971

Flash flooding and runoff along McGavock Run led to 7 to 10 inches of water flowing over Peppers Ferry Road.

Thunderstorm Wind, Radford (C)

When
June 11, 5:30 PM EST
Where
Radford (C) County, Radford
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.120, -80.560

Thunderstorm winds toppled trees and large tree limbs in Radford.

Flash Flood, Montgomery

When
June 11, 5:30 PM EST to 6:30 PM EST
Where
Montgomery County, 1.4 mi ESE of Radford City to 2.12 mi SE of Radford City
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
37.119, -80.548

Flooding from Connellys Run closed a portion of Rock Road near Longs Trailer Park.

Flash Flood, Wythe

When
June 11, 5:40 PM EST to 6:40 PM EST
Where
Wythe County, 1.38 mi W of Max Meadows to 1.24 mi W of Max Meadows
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.973, -80.955

Dispatch reported 7 inches of water flowing over Peppers Ferry Road in Max Meadows.

Flash Flood, Pulaski

When
June 11, 5:44 PM EST to 6:45 PM EST
Where
Pulaski County, 1.51 mi NE of Draper to 0.44 mi SSW of Dora
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.014, -80.749

Flooding occurred along Draper Valley Road.

Flash Flood, Pulaski

When
June 11, 6:00 PM EST to 7:00 PM EST
Where
Pulaski County, 0.53 mi ENE of Draper to 1.09 mi E of Draper
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
37.003, -80.761

Water from Pine Run Branch reported flowing across Kirby Road near Draper.

Flash Flood, Pulaski

When
June 11, 6:00 PM EST to 7:00 PM EST
Where
Pulaski County, 1.01 mi W of Dora to 0.48 mi WSW of Dora
Cause
Heavy Rain
Property damage
$500
Reported by
Fire Department/Rescue
Coordinates
37.047, -80.768

Two feet of water from Peak Creek flooded portions or Dora Highway near Heritage Park.

Thunderstorm Wind, Henry

When
June 11, 6:28 PM EST
Where
Henry County, 4 mi S of Martinsville City
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.622, -79.870

Dispatch reported a tree down at the intersection of Highways 220 and 58.

Thunderstorm Wind, Bedford

When
June 11, 6:30 PM EST
Where
Bedford County, 2 mi SW of Moneta
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.160, -79.656

Trees were blown down on Route 122 near Smith Mountain Lake.

Thunderstorm Wind, Martinsville (C)

When
June 11, 6:30 PM EST
Where
Martinsville (C) County, Martinsville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.680, -79.870

Thunderstorm winds brought down one tree on Mulberry Road.

Thunderstorm Wind, Martinsville (C)

When
June 11, 6:33 PM EST
Where
Martinsville (C) County, Martinsville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.680, -79.870

One tree was toppled by thunderstorm winds on East Church Street.

Thunderstorm Wind, Bedford

When
June 11, 7:07 PM EST
Where
Bedford County, Bedford City
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.330, -79.530

Thunderstorm winds brought down one tree in Bedford.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2009Every state in 2009This day in weather historyWarnings in Virginia, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 184369, 184284, 184287, 184288, 184289, 184301, 184307, 184302, 184327, 184308, 184321, 184322, 184323, 184304, 184303, 184305, 184306, 184367.